Nebraska, 2020

Drought in Nebraska, September 1 to 15, 2020

September 1 to 15, 2020 · NWS FSD · 1 event in 1 county or zone

Precipitation continued well-below normal across northeast Nebraska, varying from 25 to 50 percent of normal. Temperatures were mainly near to slightly below normal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Precipitation continued well-below normal across northeast Nebraska, varying from 25 to 50 percent of normal. Temperatures were mainly near to slightly below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 9:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 31, 9:39 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1039 PM CDT Mon Aug 31 2020

.SHORT TERM...(This Evening through Tuesday)
Issued at 204 PM CDT Mon Aug 31 2020

We're on day one of a very quiet stretch of weather across the
Northern US.  A breezy northwest wind continues to pull lower dew
points southeast, dropping the relative humidity values into the
lower 30s at peak heat.

Tonight: High level clouds gradually spread across the area
overnight as mid-lvl frontogenesis increases. Ceilings gradually
drop into the 8-10K ft AGL range by daybreak, and there could even
be a few high based showers.  For most though, sprinkles or virga
will prevail given the dry sub-cloud layer.

.LONG TERM...(Tuesday Night through Monday)
Issued at 204 PM CDT Mon Aug 31 2020

Tuesday: Lingering cloud cover and even a few rain drops will be
likely Tuesday morning, but most will stay dry. A light southerly
wind develops, and temperatures will attempt to warm into the
upper 70s to lower 80s by the afternoon.

Tuesday Night - Friday: Rather minimal concerns through the rest
of this week. Models remain consistent in bringing a frontal
boundary through the area very late Wednesday night into Thursday
morning. Ahead of this boundary, we should see temperatures jump
into the middle and upper 80s. Dew points may mix a bit further
than forecast and this could lead to at least a very low end fire
weather concern. Once the boundary moves through early Thursday,
winds should gust fairly quickly. Soundings suggest potential for
30+ knot gusts and thus have bumped up wind speeds throughout the
morning hours. A roller coaster ride of temperatures continues on
Friday with temperatures climbing back into the the lower 80s
after dipping into the 70s on Thursday.

Saturday-Sunday: Another upwards swing in temperatures is expected
again on Saturday as another front begins to develop over the
Northern Plains.  Highs will again approach 90 degrees.  A
progressive shortwave embedded in the increasing NW flow pattern
aloft will push this front through the area on Sunday, once again
dropping temperatures and producing only a minimal risk of rain.

Monday: Medium range model consistency allowing for higher
confidence in a bigger cooldown for next week, beginning in earnest
on Monday. Large scale troughing will dig into the eastern half of
the CONUS for next week, with the initial surge of cold air bringing
shower and isolated thunder risks early next week. Temperatures may
average 10 or more degrees below normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1040 PM CDT Mon Aug 31 2020

High clouds will continue to increase overnight, with a few
sprinkles possible in the hours around sunrise. No measurable
precipitation or thunderstorms are expected. South and
southwesterly winds will develop during the late morning Tuesday,
eventually bringing gusts in the 20 to 25 kt range by the mid
afternoon. Dry conditions prevail through Tuesday night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...VandenBoogart
Hazardous weather outlook, Aug 31, 1:48 PM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
248 PM CDT Mon Aug 31 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
248 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northerly winds will increase for a few hours behind a cold front
early Thursday morning. Occasional gusts of 35 to 45 mph will be
possible, especially in areas west of Interstate 29.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 31, 9:47 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 PM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     HAIL             MERRILL                 42.72N 96.25W
08/31/2020  E1.00 INCH       PLYMOUTH           IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Dakota

When
September 1, 12:00 AM CST to September 15, 12:00 AM CST
Where
Dakota forecast zone
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Severe drought (D2) started the month with continued very warm and dry conditions. Drought conditions were alleviated somewhat by mid-month by rainfall which brought 1.90 inches at Emerson and 1.60 inches at Sioux City between September 8-12.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919961.